Alert archive / Idaho / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Spokane, WA

January 29, 2021Bonner County, Boundary County, Kootenai County, Idaho; Lincoln County, Spokane County, Washington

NWS Spokane, WA issued this dense fog advisory at Jan 29, 2021, 4:39 AM PST for Bonner County, Boundary County, Kootenai County, Idaho; Lincoln County, Spokane County, Washington. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 4:39 AM PST (12:39 UTC)
Expired
Jan 13, 2009, 10:06 AM PST
In force
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Lincoln County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 51 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS76 KOTX 130605
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1005 PM PST MON JAN 12 2009

IDZ001>004-WAZ034>038-041-043-044-131415-
/O.CON.KOTX.FG.Y.0002.000000T0000Z-090113T2300Z/
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...GRAND COULEE...ODESSA...WILBUR...
COULEE CITY...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...CHELAN...ENTIAT...CASHMERE...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...NESPELEM...
WATERVILLE...MANSFIELD
1005 PM PST MON JAN 12 2009

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY. 

DENSE FOG IS AFFECTING VISIBILITIES ALONG SOME OF THE HIGHWAYS
AND INTERSTATES OF NORTHEAST WASHINGTON AND PORTIONS OF NORTHERN
IDAHO...PARTICULARLY BETWEEN ELEVATIONS OF 2000 AND 4000 FEET.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

$$
5 follow-up statements
000 
WWUS76 KOTX 131130
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
330 AM PST TUE JAN 13 2009

IDZ001>004-WAZ034>038-041-043-044-131930-
/O.CON.KOTX.FG.Y.0002.000000T0000Z-090113T2300Z/
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...GRAND COULEE...ODESSA...WILBUR...
COULEE CITY...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...CHELAN...ENTIAT...CASHMERE...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...NESPELEM...
WATERVILLE...MANSFIELD
330 AM PST TUE JAN 13 2009

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. 

DENSE FOG IS AFFECTING VISIBILITIES ALONG SOME OF THE HIGHWAYS
AND INTERSTATES OF NORTHEAST WASHINGTON AND PORTIONS OF NORTHERN
IDAHO...PARTICULARLY BETWEEN ELEVATIONS OF 2000 AND 4000 FEET.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

$$
000 
WWUS76 KOTX 131739
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
939 AM PST TUE JAN 13 2009

IDZ001>004-WAZ034>038-041-043-044-140145-
/O.NEW.KOTX.AS.Y.0001.090113T1800Z-090118T2300Z/
/O.CON.KOTX.FG.Y.0002.000000T0000Z-090113T2300Z/
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...GRAND COULEE...ODESSA...WILBUR...
COULEE CITY...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...CHELAN...ENTIAT...CASHMERE...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...NESPELEM...
WATERVILLE...MANSFIELD
939 AM PST TUE JAN 13 2009

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...
...AIR STAGNATION ADVISORY IN EFFECT UNTIL 3 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED AN AIR
STAGNATION ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST SUNDAY. A
DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. 

DENSE FOG IS AFFECTING VISIBILITIES ALONG SOME OF THE HIGHWAYS
AND INTERSTATES OF NORTHEAST WASHINGTON AND PORTIONS OF NORTHERN
IDAHO...PARTICULARLY BETWEEN ELEVATIONS OF 2000 AND 4000 FEET.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRENGTHEN OVER
THE INLAND NORTHWEST INTO THE WEEKEND. THIS WILL CREATE A PERSISTENT
LOW LEVEL INVERSION AND LIGHT WINDS.

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE
TO DANGEROUS LEVELS. PERSONS WITH RESPIRATORY ILLNESS SHOULD
FOLLOW THEIR PHYSICIANS ADVICE FOR DEALING WITH HIGH LEVELS OF
AIR POLLUTION. 

$$

IDZ026-027-WAZ031>033-042-140145-
/O.NEW.KOTX.AS.Y.0001.090113T1800Z-090118T2300Z/
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...
CLARKSTON...POMEROY...PULLMAN...COLFAX...ROSALIA...LA CROSSE...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...CONCONULLY
939 AM PST TUE JAN 13 2009

...AIR STAGNATION ADVISORY IN EFFECT UNTIL 3 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED AN AIR
STAGNATION ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST SUNDAY. 

STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRENGTHEN OVER
THE INLAND NORTHWEST INTO THE WEEKEND. THIS WILL CREATE A PERSISTENT
LOW LEVEL INVERSION AND LIGHT WINDS.

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE
TO DANGEROUS LEVELS. PERSONS WITH RESPIRATORY ILLNESS SHOULD
FOLLOW THEIR PHYSICIANS ADVICE FOR DEALING WITH HIGH LEVELS OF
AIR POLLUTION. 


$$
000 
WWUS76 KOTX 131806
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1006 AM PST TUE JAN 13 2009

IDZ001>004-WAZ036>038-043-140215-
/O.CAN.KOTX.FG.Y.0002.000000T0000Z-090113T2300Z/
/O.CON.KOTX.AS.Y.0001.000000T0000Z-090118T2300Z/
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...SPOKANE...CHENEY...DAVENPORT...
ROCKFORD...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE...NESPELEM
1006 AM PST TUE JAN 13 2009

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
SUNDAY...
...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE DENSE
FOG ADVISORY. AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL
3 PM PST SUNDAY. 

FOG ACROSS THE AREA HAS LIFTED INTO A LOW STRATUS DECK. THIS HAS
ALLOWED THE VISIBILITIES TO IMPROVE TO A MILE OR MORE ACROSS THE
REGION. POCKETS OF DENSE FOG WITH VISIBILITIES AROUND 1/4 MILE ARES
TILL POSSIBLE...BUT THESE WILL NOT BE WIDESPREAD. AS SUCH THE
DENSE FOG ADVISORY WAS CANCELLED. 
 
STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRENGTHEN
OVER THE INLAND NORTHWEST INTO THE WEEKEND. THIS WILL CREATE A
PERSISTENT LOW LEVEL INVERSION AND LIGHT WINDS.

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE
TO DANGEROUS LEVELS. PERSONS WITH RESPIRATORY ILLNESS SHOULD
FOLLOW THEIR PHYSICIANS ADVICE FOR DEALING WITH HIGH LEVELS OF AIR
POLLUTION.

$$

WAZ034-035-041-044-140215-
/O.CON.KOTX.AS.Y.0001.000000T0000Z-090118T2300Z/
/O.CON.KOTX.FG.Y.0002.000000T0000Z-090113T2300Z/
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...GRAND COULEE...ODESSA...WILBUR...
COULEE CITY...WENATCHEE...CHELAN...ENTIAT...CASHMERE...
WATERVILLE...MANSFIELD
1006 AM PST TUE JAN 13 2009

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
SUNDAY...
...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
SUNDAY. A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
THIS AFTERNOON. 

DENSE FOG IS AFFECTING VISIBILITIES ALONG SOME OF THE HIGHWAYS
AND INTERSTATES OF NORTHEAST WASHINGTON AND PORTIONS OF NORTHERN
IDAHO...PARTICULARLY BETWEEN ELEVATIONS OF 2000 AND 4000 FEET.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRENGTHEN
OVER THE INLAND NORTHWEST INTO THE WEEKEND. THIS WILL CREATE A
PERSISTENT LOW LEVEL INVERSION AND LIGHT WINDS.

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE
TO DANGEROUS LEVELS. PERSONS WITH RESPIRATORY ILLNESS SHOULD
FOLLOW THEIR PHYSICIANS ADVICE FOR DEALING WITH HIGH LEVELS OF
AIR POLLUTION.

$$

IDZ026-027-WAZ031>033-042-140215-
/O.CON.KOTX.AS.Y.0001.000000T0000Z-090118T2300Z/
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...
CLARKSTON...POMEROY...PULLMAN...COLFAX...ROSALIA...LA CROSSE...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...CONCONULLY
1006 AM PST TUE JAN 13 2009

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
SUNDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
SUNDAY. 

STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRENGTHEN
OVER THE INLAND NORTHWEST INTO THE WEEKEND. THIS WILL CREATE A
PERSISTENT LOW LEVEL INVERSION AND LIGHT WINDS.

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE
TO DANGEROUS LEVELS. PERSONS WITH RESPIRATORY ILLNESS SHOULD
FOLLOW THEIR PHYSICIANS ADVICE FOR DEALING WITH HIGH LEVELS OF
AIR POLLUTION.

$$
062 
WWUS76 KOTX 291239
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
439 AM PST Fri Jan 29 2021

IDZ001-002-WAZ036-291700-
/O.NEW.KOTX.FG.Y.0002.210129T1239Z-210129T1700Z/
Northern Panhandle-Coeur d'Alene Area-Spokane Area-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Coeur d'Alene, Post Falls, Hayden, 
Worley, Spokane, Cheney, Davenport, and Rockford
439 AM PST Fri Jan 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Washington, Spokane Area. In Idaho, Northern 
  Panhandle and Coeur d'Alene Area.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Areas of fog and freezing temperatures
  could experience icy patches on surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
360 
WWUS76 KOTX 291708
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
908 AM PST Fri Jan 29 2021

IDZ001-002-WAZ036-291815-
/O.EXP.KOTX.FG.Y.0002.000000T0000Z-210129T1700Z/
Northern Panhandle-Coeur d'Alene Area-Spokane Area-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Coeur d'Alene, Post Falls, Hayden, 
Worley, Spokane, Cheney, Davenport, and Rockford
908 AM PST Fri Jan 29 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Frost and icy patches on untreated surfaces may still make for 
hazardous driving conditions this morning with some areas of 
dense fog remaining, however a good number of locations have 
shown improved visibility this morning so the dense fog advisory 
has been allowed to expire.


$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this dense fog advisory went out at Jan 29, 4:34 AM PST, 5 minutes earlier.

Area forecast discussion, Jan 29, 4:34 AM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
434 AM PST Fri Jan 29 2021

.SYNOPSIS...
Fog is impacting the valleys of eastern Washington and across the
Columbia Basin this morning. More rounds of rain and snow will
come Saturday in the Cascades and spread across eastern Washington
and into the Idaho Panhandle Sunday into Monday. Significant snow
accumulations will be possible near the Canadian Border and near
the Cascades. A cooler and drier pattern may set up towards the
middle of next week with much colder weather possible by the end
of next week.

&&

.DISCUSSION...
Today and Tonight: A brief break between systems is expected for
today. Saturation of the boundary layer will start the day off with
widespread fog and stratus through the region. Temperatures will
start around freezing causing slick spots on area surfaces through
the morning commute before eventually mixing out by afternoon.
Ensembles are indicating lingering moisture over the ID Panhandle
leading to light snow up to a couple of tenths of inch through the
period. The highs for the day are expected to be in the in the low
40s to mid 30s.

Saturday: While the day is expected to start similar to Friday, a
Low will begin to press into the Pacific Northwest and expected to
bring another round of widespread precip to the region. The Low is
expected to bring a band of moisture late morning bringing a round
snow showers to the Cascades and Northern Mountains with a mix
precip the valleys. Snow levels are expected to reach up to 2500
ft. With precip amounts in up to a tenth of an inch through the
period, snow amounts are expected to be in an inch or two by
Saturday night. As the Low approaches the low level pressure
gradient is expected to tighten leading to an increase in winds
across the Basin with gusts into the 20s possible. Temperatures
are expected to be similar to Friday. /JDC

...Very wet and potentially snowy period Sunday-Monday for far
northern Washington and extreme northern Idaho...

Sunday through Monday...This is shaping up to be a very wet and
snowy period at least for the northern third of Washington as a
quasi-stationary weather pattern sets up over the Inland
Northwest. This setup includes an upper level trough fixed just
off the coast with a persistent fetch of moisture oriented from
south-southwest to north-northeast through the period. This is
juxtaposed with almost steady southerly winds in 850-700 mb layer
with speeds in the 20-30 kt range. While this alone isn’t
terribly impressive what is the fact that this leads to persistent
isentropic ascent just south of the Canadian border and should
lead to a prolonged period of precipitation. The biggest questions
are how much precipitation will occur and what will it occur as.

The first question is handled quite similarly by all the ensemble
model solutions. Precipitation amounts will show a sharp gradient
from the Canadian border south to the Oregon border. On Sunday,
precipitation amounts in the far north will range from 0.30-0.60
inches with the GEFS showing amounts nearing 0.90 inches while
totals near the Oregon border are in the 0.10-0.20 inch range or
less. On Monday these totals range look fairly similar, however
the Canadian mean is a little lighter across the far northern
locations. If we calculate the total precipitation from Saturday
evening through Monday we could be looking at values ranging from
0.60 inches to over 1.5 inches over the mountains. That could
amount to a significant amount of snow, based on how warm
temperatures inevitably get. And this is the million dollar
question.

This is tricky since 850 mb temperatures are forecast to near
0C north to the Canadian border sometime Sunday afternoon or
night, depending on the model of choice. The exception to this, as
is usually the case with a persistent low just off the coast,
will be the Methow Valley. There will probably be some valleys
near the Canadian border which will also have a hard time turning
from snow to rain. The sure winner in this event will be the
northern mountains (Selkirks and Cascades) with snow levels likely
getting no higher than 4000-4500 feet. These locations could
easily see 1 to 2 feet during this period. For the valleys, the
winner will likely be the Methow where we are currently
forecasting 6-10 inches with slightly lighter amounts of the
Okanogan Highlands and Republic. For places like the Okanogan
Valley, Northport, Metaline Falls this is a much more difficult
forecast as much will depend on the eventual change over from snow
to rain. We think the Okanogan Valley will change Sunday
afternoon and a little later for the other locations, however that
is far from certain. Right now we are forecasting 1-3 inches of
snow for these locations, but it could easily be much more. Stay
tuned. For non-snowy locations the main story will be the light
rain and very mild temperatures with forecast highs in the lower
to middle 40s for most locations and near 50 for the LC Valley.

By Monday night or early Tuesday...the weather finally changes
as the upper level trough begins to shift eastward. This will
bring a gradual drying trend due as the winds aloft and in the
850-700 mb layer turn increasingly westerly. This will bring a
downslope regime to locations in the lee of the Cascades while
steepening lapse rates lead to a proliferation of post-frontal
showers to the Idaho Panhandle and possibly extreme eastern
Washington. By Tuesday afternoon the flow turns northwesterly
through the dendritic layer and could lead to a good burst of snow
over the Clearwaters and Camas Prairie especially considering
dendritic layer lapse rates in excess of 6.5-7.0c/km.

Tuesday night through Thursday...The aforementioned trough shifts
into central Montana with an upper level ridge taking form around
140w. This will result in a gradual drying trend as well as a bit
of cooling. But nothing terribly dramatic with forecast highs in
the mid 30s to lower 40s which is right around normal for this
time of year.

Late Thursday afternoon into early Friday...this looks like the
next significant chance of precipitation as the ENS has been very
consistent on dropping a trough out of BC as the ridge sharpens
offshore. This could be followed by much colder temperatures and a
good shot of strong north winds down the Okanogan Valley. This is
not a sure thing as the GEFS favors a much weaker offshore ridge
as do the Canadian ensembles. If the ENS comes to fruition we’d
be looking at high temperatures in the 20s by the end of the week
with lows in the teens. fx

&&

.AVIATION...
12Z TAFs: Widespread fog and stratus is impacting the Columbia
Basin bringing IFR and near airfield minimums for the GEG-SFF-
COE. Slow improvement through the period will lead to marginal
VFR conditions by late AM. The confidence is low on the IFR
conditions returning overnight. PUW-LWS-MWH-EAT are expected to
have mainly VFR to marginal VFR conditions through the period. The
Northern Valley locations can expect fog and ceiling conditions
through the mid morning. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  29  40  31  43  35 /  20  20  20  30  50  50
Coeur d'Alene  38  30  41  30  43  35 /  20  30  30  20  50  50
Pullman        37  30  42  32  45  36 /  20  20  10  10  30  30
Lewiston       42  34  48  35  52  38 /  20  20  10  10  20  20
Colville       38  27  38  30  39  33 /  20  20  40  60  70  70
Sandpoint      38  30  37  31  40  35 /  30  40  40  40  60  80
Kellogg        38  29  40  31  42  35 /  30  40  30  20  50  60
Moses Lake     41  30  44  32  44  34 /   0  10  20  30  40  30
Wenatchee      38  29  37  31  40  33 /   0  10  40  50  50  50
Omak           38  30  37  33  38  33 /  10  20  50  60  60  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Dense Fog Advisory until 9 AM PST this morning for Coeur d'Alene
     Area-Northern Panhandle.

WA...Dense Fog Advisory until 9 AM PST this morning for Spokane Area.

&&
Hazardous weather outlook, Jan 28, 3:20 PM PST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
320 PM PST Thu Jan 28 2021

IDZ002-003-026-027-WAZ031>036-292330-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
320 PM PST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-292330-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-
320 PM PST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow will continue to promote winter travel on area roadways
this morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another weather system may result in moderate snow accumulations
in the mountains Sunday and Monday including Lookout Pass.

WAZ038-041>044-292330-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
320 PM PST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another weather system may result in moderate snow accumulations
in the Cascades and Okanogan Highlands Sunday and Monday.

Nearby

Dense Fog Advisories in Idaho, 2021Dense Fog Advisories in Washington, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.